Georgia, 2009

Wildfire in Georgia, March 10 to 13, 2009

March 10 to 13, 2009 · NWS FFC · 5 events in 3 counties and zones

Although drought conditions were dramatically improving across the state from generous winter and early spring rainfall, several wildfires were reported by the Georgia Forestry Commission, mostly across north Georgia. All of the wildfires in the Peachtree City, Georgia forecast area were human caused.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$11,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

Although drought conditions were dramatically improving across the state from generous winter and early spring rainfall, several wildfires were reported by the Georgia Forestry Commission, mostly across north Georgia. All of the wildfires in the Peachtree City, Georgia forecast area were human caused.

Wild fires were reported in Chattooga, Murray, Putnam, and Walker counties. There were actually three seperate wild fire incidents in Murray county during the month. Total combined damages from these wild fires was estimated to be nearly $22,000. The most significant wildfire to occur during the month was in Walker county on March 22nd, burning 6.4 acres and causing $10,000 in damages.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Mar 10, 4:32 AM EST, 4 hours 28 minutes earlier.

Area forecast discussion, Mar 10, 4:32 AM EST, 4 hours 28 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR AVIATION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
532 AM EDT TUE MAR 10 2009

.UPDATE...
AREAS OF DENSE FOG HAVE DEVELOPED ACROSS PORTIONS OF CENTRAL GEORGIA
AND A DENSE FOG ADVISORY HAS BEEN ISSUED FOR THE AREA SOUTH OF A
LAGRANGE TO SANDERSVILLE AND VIDALIA LINE.

&&

.PREV DISCUSSION... /ISSUED 356 AM EDT TUE MAR 10 2009/

SHORT TERM /TODAY THROUGH THURSDAY/...
STATIONARY FRONT NEAR FAR NORTH GEORGIA ALREADY SHOWING SIGNS OF
STARTING TO RETURN NORTH. UPPER RIDGE IS BACK UP IN STRENGTH OVER
THE REGION AND TODAY SHOULD END UP WARM AND PARTLY SUNNY...ALTHOUGH
PERIODS OF PATCHY LOW CLOUDS AND FOG WILL PERSIST EARLY THIS MORNING.
THE UPPER RIDGE IS EXPECTED TO SHIFT SOUTH AND EAST THOUGH THE
BALANCE OF THE SHORT TERM FORECAST PERIOD ALLOWING SOUTHWEST FLOW
ALOFT TO SET UP OVER THE REGION. ANOTHER FRONT IS EXPECTED TO SWEEP
INTO THE STATE WEDNESDAY...BUT MODELS ARE NOW SHOWING LITTLE
INSTABILITY AVAILABLE OVER THE FORECAST AREA AS TH FRONT PUSHES
THOUGH. ALTHOUGH THE FRONT PUSHES SOUTH AND EAST OF THE FORECAST AREA
BY THURSDAY...MODELS KEEP PLENTY OF MOISTURE OVER THE REGION WITH AN
OVER RUNNING PATTERN UNDER THE PERSISTENT SOUTHWESTERLY UPPER FLOW.

LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
APPEARS A MODERATELY STRONG WEDGE PATTERN SETS UP AS WE START THE
EXTENDED FORECAST PERIOD. COMBINED WITH CONTINUED SOUTHWEST UPPER
FLOW...THE END OF THE WEEK IS LOOKING LIKE A FAIRLY COOL...CLOUDY AND
DAMP PERIOD. BEST CHANCES FOR SIGNIFICANT RAIN APPEAR TO BE LATE
SATURDAY INTO SUNDAY AS A FAIRLY STRONG SHORT WAVE LIFTS INTO THE
MID MISSISSIPPI VALLEY WITH AN ASSOCIATED SURFACE LOW AND COLD FRONT
SWEEPING INTO THE REGION. MODELS HAVE BEEN ANYTHING BUT CONFIDENCE
INSPIRING IN THE EXTENDED PERIOD OVER THE PAST FEW DAYS SO I DO NOT
WANT TO GO NUTS WITH POPS YET.

&&

.AVIATION...
DENSE FOG HAS DEVELOPED ACROSS AREAS STRETCHING FROM AROUND CSG TO
MCN THIS MORNING...BUT EXPECTED TO REMAIN SOUTH OF ATL AT THIS TIME.
MAIN CONCERN IS POTENTIAL FOR LOW MVFR-IFR CIGS ADVECTING INTO THE
ATLANTA AREA FROM THE SOUTH AND SW. CURRENT TAFS REFLECT THIS THREAT
AND GO ALONG WITH PERSISTENCE FROM PAST FEW MORNINGS... DESPITE
LATEST NAM AND MAV MOS GUIDANCE INDICATING VFR CIGS AND VIS WILL
PREVAIL THIS MORNING. EXPECT AT LEAST A TEMPO PERIOD OF MVFR-IFR
CIGS THIS MORNING... POSSIBLY RIGHT AT DAYBREAK AND ONLY LASTING A
COUPLE HOURS BEFORE SCATTERING OUT. DAYTIME HEATING AND AMPLE LOW
LEVEL MOISTURE WILL RESULT IN SCT-BKN CU DEVELOPING BY 18-19Z THIS
AFTERNOON. GUIDANCE SHOWS BKN050 BY 18Z...BUT LEANING TOWARD 19Z
WHICH IS MORE IN LINE WITH PERSISTENCE. OTHERWISE... EXPECT A
PREVAILING SW WIND TODAY 10KTS OR LESS... ALTHO WIND DIRECTION THIS
AFTERNOON WILL FLIRT WITH THE DREADED 180 DEGREE DIRECTION AT ATL...
PLAN TO KEEP WIND DIRECTION ON THE WEST SIDE OF SOUTH FOR NOW AT
ATL. /39

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          83  54  78  47  61 /  10   0  10  10  20
ATLANTA         80  56  75  47  57 /   0   5  20  20  30
BLAIRSVILLE     74  49  69  43  55 /  10  10  30  20  30
CARTERSVILLE    80  53  74  43  58 /   0  10  30  20  30
COLUMBUS        82  55  82  51  69 /   0   5  20  20  20
GAINESVILLE     80  53  74  46  57 /  10   5  20  20  30
MACON           83  53  83  51  69 /   0   0  10  10  20
ROME            82  52  72  42  57 /   0  10  30  20  30
PEACHTREE CITY  80  52  76  47  58 /   0   5  20  20  20
VIDALIA         85  58  84  54  74 /   0   0   5  10  10

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
DENSE FOG ADVISORY UNTIL 10 AM EDT THIS MORNING FOR THE
FOLLOWING ZONES: BALDWIN...BIBB...BLECKLEY...CHATTAHOOCHEE...
CRAWFORD...CRISP...DODGE...DOOLY...HARRIS...HOUSTON...JOHNSON...
JONES...LAMAR...LAURENS...MACON...MARION...MERIWETHER...MONROE...
MONTGOMERY...MUSCOGEE...PEACH...PIKE...PULASKI...SCHLEY...
STEWART...SUMTER...TALBOT...TAYLOR...TELFAIR...TOOMBS...
TREUTLEN...TROUP...TWIGGS...UPSON...WASHINGTON...WEBSTER...
WHEELER...WILCOX...WILKINSON.

&&

20
Hazardous weather outlook, Mar 10, 4:31 AM EST, 4 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
531 AM EDT TUE MAR 10 2009

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-110945-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
531 AM EDT TUE MAR 10 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT
AREAS OF DENSE FOG WILL RESTRICT VISIBILITIES ACROSS PORTIONS OF
CENTRAL GEORGIA THIS MORNING.

.SYNOPSIS...
WEAK HIGH PRESSURE OVER THE SOUTHEAST AND A MOIST AIRMASS IN
PLACE WILL COMBINE TO PRODUCE AREAS OF FOG THIS MORNING.

.PRIMARY HAZARDS...
DENSE FOG WILL REDUCE VISIBILITIES BELOW ONE QUARTER MILE AT
TIMES ACROSS PARTS OF CENTRAL GEORGIA THIS MORNING.

.DISCUSSION...
AREAS OF DENSE FOG HAVE DEVELOPED ACROSS MUCH OF CENTRAL GEORGIA
THIS MORNING. VISIBILITIES WILL FREQUENTLY BE REDUCED TO ONE
QUARTER MILE OR LESS...MAKING DRIVING EXTREMELY HAZARDOUS. REMEMBER
TO SLOW DOWN...USE YOUR LOW BEAM HEADLIGHTS AND LEAVE PLENTY OF
DISTANCE BETWEEN YOU AND THE VEHICLE AHEAD. THE FOG SHOULD LIFT
BETWEEN 9 AND 10 AM THIS MORNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THERE IS A CHANCE OF THUNDERSTORMS ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 wildfire. Local standard time, as filed.

Wildfire, Murray

When
March 10, 9:00 AM EST to 4:00 PM EST
Where
Murray forecast zone
Property damage
$5,000
Reported by
Park/Forest Service
Coordinates
34.788, -84.748 (the zone’s center; the record gives no point)

A wildfire, labeled Rocky Flats, burned 2.0 acres. The fire was human caused.

Wildfire, Union

When
March 10, 1:15 PM EST to 3:15 PM EST
Where
Union forecast zone
Property damage
$150
Reported by
Park/Forest Service
Coordinates
34.834, -83.991 (the zone’s center; the record gives no point)

A wildfire, labeled Town Mountain, burned 1.5 acres. The fire was human caused.

Wildfire, Putnam

When
March 11, 5:30 PM EST to 6:00 PM EST
Where
Putnam forecast zone
Property damage
$500
Reported by
Park/Forest Service
Coordinates
33.322, -83.373 (the zone’s center; the record gives no point)

A wildfire, labeled Rabbit, burned 0.25 acres. The fire was human caused.

Wildfire, Murray

When
March 12, 9:00 AM EST to 11:00 AM EST
Where
Murray forecast zone
Property damage
$600
Reported by
Park/Forest Service
Coordinates
34.788, -84.748 (the zone’s center; the record gives no point)

A second fire was reported in Murray county. This fire, Labeled Old Highway 2 No. 2, burned 0.50 acres. The fire was human caused.

Wildfire, Murray

When
March 12, 10:30 PM EST to March 13, 3:00 PM EST
Where
Murray forecast zone
Property damage
$5,000
Reported by
Park/Forest Service
Coordinates
34.788, -84.748 (the zone’s center; the record gives no point)

Yet a third wild fire was reportd in Murray county. This fire was labeled Old Highway 2 and burned 3.0 acres resulting in $5000 in damages. The fire was human caused.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2009Every state in 2009This day in weather historyWarnings in Georgia, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 163654, 163652, 163656, 163673, 163672.